Article Text

Download PDFPDF
CASE REPORT
Documented vancomycin-induced severe immune-mediated thrombocytopaenia
  1. Wendy Gerstein1,2,
  2. Elizabeth Colombo1,2,
  3. Farzana Harji1,2
  1. 1Department of Medicine, New Mexico VA Health Care System, Albuquerque, New Mexico, USA
  2. 2Department of Medicine, University of New Mexico School of Medicine, Albuquerque, New Mexico, USA
  1. Correspondence to Dr Wendy Gerstein, wgerstein{at}salud.unm.edu

Summary

A 69-year-old man developed Propionibacterium acnes left knee hardware infection after suffering from an infected ingrown toenail. The hardware was removed and he was treated with intravenous vancomycin. Ten days after initiation of vancomycin, he developed severe thrombocytopaenia, epistaxis and petechiae. Vancomycin was discontinued, and platelets rapidly recovered. Serum vancomycin IgG were positive. Patient completed a 6-week course of ceftriaxone with no further complications.

  • infections
  • haematology (incl blood transfusion)
  • bone and joint infections
  • drugs: infectious diseases
  • unwanted effects / adverse reactions
View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors Corresponding author and both coauthors are all responsible for all aspects of the manuscript. WG wrote the initial manuscript and took care of the patient. EC and FH both contributed to all of the revisions, and both were directly involved in the care of the patient.

  • Funding The authors have not given a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.